Texas, 2010

Hail in Texas, June 2, 2010

June 2, 2010 · NWS MAF · 1 event in 1 county or zone

A dryline developed across the northern Permian Basin on this day. Daytime heating along and to the east of this dryline, along with an approaching mid level shortwave trough, created enough lift and instability for thunderstorms to develop across the northern Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline developed across the northern Permian Basin on this day. Daytime heating along and to the east of this dryline, along with an approaching mid level shortwave trough, created enough lift and instability for thunderstorms to develop across the northern Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 2:01 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 2, 2:01 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT WED JUN 2 2010

.DISCUSSION...
SNEAKY SHORTWAVE IN THE NORTHWEST FLOW ALOFT WILL BOOST
THUNDERSTORM CHANCES THIS EVENING AND OVERNIGHT. DISTURBANCE SEEN
ON SATELLITE APPROACHING THE OKLAHOMA PANHANDLE IS FORECAST TO
TRACK ACROSS WEST TEXAS OVERNIGHT ALONG AND EAST OF A DRYLINE.
A FEW STORMS COULD BE SEVERE OVERNIGHT GIVEN 0-6 KILOMETER SHEAR
OF 30 KNOTS AND CAPES IN EXCESS OF 1000 J/KG.

ANOTHER SHORTWAVE IN THE NORTHWEST FLOW COULD ALSO KICK OFF SOME
MORE STORMS THURSDAY AFTERNOON AND EVENING IN THE EASTERN BASIN.

AFTER THURSDAY AN UPPER LEVEL HIGH PRESSURE AREA IS FORECAST TO
STRENGTHEN ACROSS THE DESERT SOUTHWEST. 850 MILLIBAR TEMPERATURE
FORECAST SUPPORTS CURRENT FORECAST HIGH TEMPERATURES OF 100 TO 115
DEGREES IN THE PLAINS AND TEMPERATURES IN THE 90S APPROACHING 100
DEGREES IN THE MOUNTAINS FRIDAY THROUGH THE WEEKEND.

NOT REALLY EXPECTING MUCH COOLING EARLY NEXT WEEK AS UPPER LEVEL
HEIGHTS ARE FORECAST TO REMAIN HIGH (AS WELL AS 850 MILLIBAR
TEMPERATURES) DESPITE AN UPPER LEVEL DISTURBANCE THAT MAY PASS BY
TO THE SOUTH ACROSS THE BIG BEND AND NORTHERN MEXICO.

&&

.FIRE WEATHER...
LOCAL RED FLAG CONDITIONS WILL BE POSSIBLE LATE THIS AFTERNOON
ACROSS THE GUADALUPE MOUNTAINS BEHIND AN INTENSIFYING EASTWARD
MOVING DRYLINE. POOR RH RECOVERY EXPECTED THE NEXT SEVERAL NIGHTS
ACROSS THE MOUNTAINS AND PORTIONS OF THE UPPER TRANS PECOS
AND PRESIDIO VALLEY.

&&

.CLIMATE...
WITH HOT SPELL UPCOMING LATER THIS WEEK AND WEEKEND THERE WILL BE
A GOOD CHANCE THAT DAILY HIGH TEMPERATURE RECORDS ON JUN 4-6
OF...105...106...107 RESPECTIVELY WILL APPROACHED OR BROKEN AT
MAF.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              65  92  71 102  /  30  10   0   0
CARLSBAD NM                64  99  63 105  /   0   0   0   0
DRYDEN TX                  70  98  74 101  /  10  10  10   0
FORT STOCKTON TX           66 100  73 104  /   0  10  10   0
GUADALUPE PASS TX          65  96  69  95  /   0   0   0   0
HOBBS NM                   63  95  68 102  /  10  10   0   0
MARFA TX                   49  92  54  96  /   0   0   0  10
MIDLAND INTL AIRPORT TX    68  97  69 103  /  20  10  10   0
ODESSA TX                  71  97  73 102  /  20  10  10   0
WINK TX                    72 101  69 107  /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, Jun 2, 11:51 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT WED JUN 2 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1251 PM CDT WED JUN 2 2010 /1151 AM MDT WED JUN 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
GENERALLY ALONG AND EAST OF A HOBBS TO FORT STOCKTON LINE.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. HOWEVER...A FEW
THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WIND GUSTS AND LARGE
HAIL BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR RECORD TO RECORD HIGH TEMPERATURES ARE EXPECTED LATE THIS WEEK
INTO THE WEEKEND AS HIGH TEMPERATURES CLIMB INTO THE 100 TO 115
DEGREE RANGE IN THE PLAINS. THOSE PLANNING OUTDOOR ACTIVITIES SHOULD
MAKE PROVISION FOR AN ADEQUATE SUPPLY OF WATER AND SUN PROTECTION.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE FOR SPOTTER ACTIVATION THIS
AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 2, 3:36 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
436 PM CDT WED JUN 2 2010

TXZ046-022200-
DAWSON-
436 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL DAWSON COUNTY UNTIL 500 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES
NORTHWEST OF HANCOCK OR 15 MILES NORTH OF LAMESA AT 436 PM
CDT...MOVING NORTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, Jun 2, 4:01 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 PM CDT WED JUN 2 2010

TXZ046-022230-
DAWSON-
501 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHERN DAWSON COUNTY UNTIL 530 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
NORTHWEST OF HANCOCK OR 18 MILES NORTH OF LAMESA AT 501 PM
CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

[NO.NE.YES] A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000
PM CDT WEDNESDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, Jun 2, 4:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT WED JUN 2 2010

TXZ048-022300-
SCURRY-
526 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN SCURRY COUNTY UNTIL 600 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES WEST OF
HUDD AT 526 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WEST TEXAS.

&&
Special weather statement, Jun 2, 4:38 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
538 PM CDT WED JUN 2 2010

TXZ046-022315-
DAWSON-
538 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL DAWSON COUNTY UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER GRANDVIEW AT 538 PM CDT...
MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The radar

The Lubbock radar (KLBB), 87 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dawson

When
June 2, 4:50 PM CST to 4:53 PM CST
Where
Dawson County, 3.21 mi WSW of Grandview
Measured
1 in hail
Reported by
Public
Coordinates
32.900, -102.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241161.